07 July, 2009
What Happens When a Man Takes Estrogen?
Although estrogen is primarily found in a woman's body, it plays an important role in a man's body as well. Although produced in smaller amounts, estrogen plays a part in both libido and sperm production. When estrogen levels drop too low, estrogen supplements may be used to help raise the concentration back to a normal level. However, too high of levels of estrogen can create physical and emotional side effects in men.
Estrogen is the primary hormone responsible for developing the sexual characteristics of women. As such, too much estrogen in a man's body can facilitate the growth of breasts on men, also known as gynocomastia. High estrogen levels may also decrease the size of a man's testicles; in young men going through puberty, it may affect the size and rate in which testicle growth occurs.
Estrogen supplements may also interfere with the production of testosterone. In the brain on the hypothalamus are testosterone receptors. When estrogen levels get too high, they can saturate these receptors, causing fewer signals to be sent to the pituitary gland telling it to make less of the luteinizing hormone. The luteinizing hormone is a necessary ingredient for the gonads to be able to produce testosterone.
Estrogen supplements also can cause a drop in libido (sex drive) in men. Libido is largely dependent on the levels of testosterone in the body. As the excess estrogen lowers the amount of testosterone being made, the male libido experiences a drop in activity.
An increased level of estrogen can affect a man's mood stability. Estrogen has been shown to both increase the production of norepinephrine as well as decrease the amounts of dopamine being produced in the body. Both of these neurotransmitters significantly contribute to mood stabilization. A decrease in dopamine can cause depression, while an increase in norepinephrine can lead to agitation.
- Estrogen and Mood
- "Estrogen and testosterone excretion in correlation with the testicle size," Z Kinderheilkd, Translated from the Ukrainian Medical Journal, 1974, 116(4):319-24.
- "Are oestrogens involved in falling sperm counts and disorders of the male reproductive tract?," Sharpe, R.M. and Skakkebaek, N.E., Lancet, May 29, 1993, 341(8857):1392-5.